Alert archive / Wisconsin / Gale Warnings in 2018
Gale Warning 4, NWS Milwaukee, WI
NWS Milwaukee, WI issued this gale warning at Mar 4, 2018, 3:14 PM CST. It took effect at Mar 5, 2018, 3:00 PM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 4, 2018, 3:14 PM CST (21:14 UTC)
- In effect from
- Mar 5, 2018, 3:00 PM CST
- Expired
- Mar 6, 2018, 12:00 AM CST
- In force
- 9 hr
- Issued by
- NWS Milwaukee, WI
The text
As transmitted.
714 WHUS73 KMKX 042114 MWWMKX URGENT - MARINE WEATHER MESSAGE National Weather Service Milwaukee/Sullivan WI 314 PM CST Sun Mar 4 2018 ...Prolonged Period of Gusty Winds and High Waves Expected... Strengthening low pressure over the northern Plains will result in a tightening pressure gradient and gusty east to southeast winds developing into tonight. These gusty winds will linger into Monday night, with gale force gusts later Monday afternoon and evening. High waves are expected during this period. The winds will weaken for a time and back to the northeast on Tuesday. They will back north Tuesday night and Wednesday, becoming gusty again as the low passes by to the south of Lake Michigan. The onshore winds will cause wave heights to build once again. Another Small Craft Advisory will be needed later Monday night into Wednesday. LMZ643>646-050515- /O.EXT.KMKX.SC.Y.0026.180305T0300Z-180305T2100Z/ /O.NEW.KMKX.GL.W.0004.180305T2100Z-180306T0600Z/ Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 314 PM CST Sun Mar 4 2018 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 9 PM THIS EVENING TO 3 PM CST MONDAY... ...GALE WARNING IN EFFECT FROM 3 PM MONDAY TO MIDNIGHT CST MONDAY NIGHT... The National Weather Service in Milwaukee/Sullivan has issued a Gale Warning...which is in effect from 3 PM Monday to midnight CST Monday night. The Small Craft Advisory is now in effect from 9 PM this evening to 3 PM CST Monday. * WINDS: East to southeast 15 to 20 knots developing tonight, with gusts to near 30 knots, increasing to 20 to 25 knots with gusts to 35 knot gales late Monday afternoon and evening. Winds then become northerly Tuesday evening at 15 to 20 knots with gusts to 25 knots Tuesday night and Wednesday. * WAVES: Building to 3 to 6 feet tonight, and 5 to 10 feet later Monday into Monday night. Waves subsiding Tuesday, before building to 3 to 6 feet later Tuesday night into Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ Wood www.weather.gov/mkx
5 follow-up statements
790 WHUS73 KMKX 050316 MWWMKX URGENT - MARINE WEATHER MESSAGE National Weather Service Milwaukee/Sullivan WI 916 PM CST Sun Mar 4 2018 ...Prolonged Period of Gusty Winds and High Waves Expected... Strengthening low pressure over the northern Plains will result in a tightening pressure gradient and gusty east to southeast winds tonight. These gusty winds will linger into Monday night, with gale force gusts later Monday afternoon and evening. High waves are expected during this period. The winds will weaken for a time and back to the northeast on Tuesday. They will back north Tuesday night and Wednesday, becoming gusty again as the low passes by to the south of Lake Michigan. The onshore winds will cause wave heights to build once again. Another Small Craft Advisory will be needed later Monday night into Wednesday. LMZ643>646-051130- /O.CON.KMKX.SC.Y.0026.000000T0000Z-180305T2100Z/ /O.CON.KMKX.GL.W.0004.180305T2100Z-180306T0600Z/ Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 916 PM CST Sun Mar 4 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST MONDAY... ...GALE WARNING REMAINS IN EFFECT FROM 3 PM MONDAY TO MIDNIGHT CST MONDAY NIGHT... * WINDS: East to southeast 15 to 20 knots tonight, with gusts to near 30 knots, increasing to 20 to 25 knots with gusts to 35 knot gales late Monday afternoon and evening. Winds then become northerly Tuesday evening at 15 to 20 knots with gusts to 25 knots Tuesday night and Wednesday. * WAVES: Building to 3 to 6 feet tonight, and 5 to 10 feet later Monday into Monday night. Waves subsiding Tuesday, before building to 3 to 6 feet later Tuesday night into Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ www.weather.gov/mkx
453 WHUS73 KMKX 050941 MWWMKX URGENT - MARINE WEATHER MESSAGE National Weather Service Milwaukee/Sullivan WI 341 AM CST Mon Mar 5 2018 ...Prolonged Period of Gusty Winds and High Waves Expected... Strong onshore winds are expected today and tonight as low pressure strengthens in the northern Plains. A period of Gale force gusts is expected later this afternoon into tonight. Gusts up to 40 knots are expected. The strong onshore winds will cause high waves up to 10 feet. The winds will weaken for a time and back to the northeast on Tuesday. The winds will back north Tuesday night and Wednesday, becoming gusty again as the low passes by to the south of Lake Michigan. The onshore winds will cause wave heights to build once again. Another Small Craft Advisory will be needed later Monday night into Wednesday. LMZ643>646-051745- /O.CON.KMKX.SC.Y.0026.000000T0000Z-180305T2100Z/ /O.CON.KMKX.GL.W.0004.180305T2100Z-180306T0600Z/ Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 341 AM CST Mon Mar 5 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... ...GALE WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST TONIGHT... * WINDS: East to southeast 15 to 20 knots tonight, with gusts to near 30 knots, increasing to 20 to 25 knots with gusts to 35 knot gales later today and this evening. Winds then become northerly Tuesday evening at 15 to 20 knots with gusts to 25 knots Tuesday night and Wednesday. * WAVES: Building to 5 to 10 feet later today into tonight. Waves subsiding Tuesday, before building to 3 to 6 feet later Tuesday night into Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ www.weather.gov/mkx MBK
698 WHUS73 KMKX 051545 MWWMKX URGENT - MARINE WEATHER MESSAGE National Weather Service Milwaukee/Sullivan WI 945 AM CST Mon Mar 5 2018 ...PROLONGED PERIOD OF GUSTY WINDS AND HIGH WAVES EXPECTED... LMZ643>646-052345- /O.CON.KMKX.SC.Y.0026.000000T0000Z-180305T2100Z/ /O.CON.KMKX.GL.W.0004.180305T2100Z-180306T0600Z/ Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 945 AM CST Mon Mar 5 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... ...GALE WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST TONIGHT... * WINDS: East at 15 to 25 knots with gusts to 30 knots today, veering southeast 20 to 25 knots with gusts to 35 knots by evening. Winds will then slowly ease overnight into Tuesday. * WAVES: Building to 6 to 8 feet by late this afternoon and 7 to 10 feet by late evening. Waves will slowly subside later tonight through Tuesday, increasing again Tuesday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ DDV www.weather.gov/mkx
282 WHUS73 KMKX 052047 MWWMKX URGENT - MARINE WEATHER MESSAGE National Weather Service Milwaukee/Sullivan WI 247 PM CST Mon Mar 5 2018 ...PROLONGED PERIOD OF GUSTY WINDS AND HIGH WAVES... LMZ643>646-060500- /O.EXP.KMKX.SC.Y.0026.000000T0000Z-180305T2100Z/ /O.CON.KMKX.GL.W.0004.180305T2100Z-180306T0600Z/ Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 247 PM CST Mon Mar 5 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... ...SMALL CRAFT ADVISORY WILL EXPIRE AT 3 PM CST THIS AFTERNOON... The Small Craft Advisory will expire at 3 PM CST this afternoon. * WINDS: East at 15 to 25 knots with gusts to 30 knots, veering southeast 20 to 25 knots with gusts to 35 knots by evening. Winds will then slowly ease overnight into Tuesday. * WAVES: Building to 6 to 8 feet by late this afternoon and 7 to 10 feet by late evening. Waves will slowly subside later tonight through Tuesday, increasing again Tuesday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ DDV www.weather.gov/mkx
105 WHUS73 KMKX 060310 MWWMKX URGENT - MARINE WEATHER MESSAGE National Weather Service Milwaukee/Sullivan WI 910 PM CST Mon Mar 5 2018 ...PROLONGED PERIOD OF GUSTY WINDS AND HIGH WAVES... LMZ643-644-061115- /O.CON.KMKX.GL.W.0004.000000T0000Z-180306T0600Z/ /O.NEW.KMKX.SC.Y.0027.180306T0600Z-180308T0000Z/ Sheboygan to Port Washington WI- Port Washington to North Point Light WI- 910 PM CST Mon Mar 5 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM CST WEDNESDAY... The National Weather Service in Milwaukee/Sullivan has issued a Small Craft Advisory...which is in effect until 6 PM CST Wednesday. * WINDS: Southeast 20 to 25 knots with gusts to 35 knots til midnight. Winds will then slowly ease overnight into Tuesday. Then increase from the north again Tuesday night into Wednesday. * WAVES: 7 to 10 feet. Waves will slowly subside later tonight through Tuesday, increasing again Tuesday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$ LMZ645-646-061115- /O.CON.KMKX.GL.W.0004.000000T0000Z-180306T0600Z/ /O.NEW.KMKX.SC.Y.0027.180306T0600Z-180306T1500Z/ North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 910 PM CST Mon Mar 5 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM CST TUESDAY... The National Weather Service in Milwaukee/Sullivan has issued a Small Craft Advisory...which is in effect until 9 AM CST Tuesday. * WINDS: Southeast 20 to 25 knots with gusts to 35 knots until midnight. Winds will then slowly ease overnight into Tuesday. * WAVES: 7 to 10 feet. Waves will slowly subside later tonight through Tuesday, increasing again Tuesday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$ Hentz www.weather.gov/mkx
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this gale warning went out at Mar 4, 2:36 PM CST, 38 minutes earlier.
Area forecast discussion, Mar 4, 2:36 PM CST, 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
236 PM CST Sun Mar 4 2018
...Updated To Include Winter Weather Advisory And Gale Warning
Headlines In Watches/Warnings/Advisories Section...
.SHORT TERM...
Tonight...Forecast Confidence Is High.
Gusty east southeast winds are expected into tonight, as the
pressure gradient gradually tightens. Sustained winds and gusts
should increase in magnitude later tonight as a result. Middle to
high clouds should start to move eastward into the area later
tonight. Lows should drop into the lower 30s.
Monday and Tuesday...High confidence in precipitation occurrence
and type. Low to moderate confidence in snow amounts.
An initial band of moderate precipitation should be across eastern
Iowa and western Illinois at daybreak tomorrow. This band will try
to push into southern Wisconsin, but forcing will be waning a bit,
and the precip will have a good deal of dry air to work through.
As such, we're really not expecting much out of this initial band
during the early part of the day.
As we get closer to the late morning and mid day hours, expect to
see a stronger, more widespread band of precipitation develop
ahead of the surface front and upper level trough axis. This area
of precipitation, mostly in the form of snow, but perhaps with a
little rain mixed in, will push into the CWA from the southwest
towards mid day, and then make steady progress east and northeast
into the afternoon and evening hours. Any initial rain/snow mix
should change to snow fairly quickly as evaporative cooling brings
temperatures down.
Surface temperatures during the afternoon and evening tomorrow
will likely be right around freezing...essentially 31 to 34 in
most places. This will likely result in rather inefficient,
slushy snow accumulation. However, snowfall within this band will
be very intense at times, and so significant reductions in
visibility are likely as the band moves through. In fact, based on
some elevated CAPE and negative EPV, it appears that a few
rumbles of thunder will even be possible in the most intense part
of the band. Given intense snowfall rates and low visibility, the
Monday afternoon/evening commute will likely be problematic in
many areas.
Right now, it appears that a quick 2-4 inches of snow will fall by
the end of the day Monday, though confidence in measured amounts
is on the low side given the marginal surface temperatures.
An additional consideration tomorrow will be the gusty easterly
winds. Winds will likely be sustained in the 20-25 MPH range, with
gusts of 30 to 40 MPH at times. Even through this will be a heavy,
wet snow, blowing and drifting of snow is certainly possible. The
winds will also contribute to the reductions in visibility.
A dry slot will punch into the area tomorrow evening and night,
which will result in a temporary loss of cloud ice. Any lingering
low level moisture will then likely switch over to freezing
drizzle or light freezing rain, and a few hundreths of an inch of
ice will be possible. This may cause additional travel impacts
tomorrow night.
Precipitation should switch back over to snow Tuesday morning,
with snow showers continuing through the day Tuesday into Tuesday
evening. Another 1-2 inches of snow will be possible Tuesday and
Tuesday evening.
Given the expected snow amounts and impacts, particularly to
travel Monday and Tuesday, a Winter Weather Advisory will be
issued for the entire CWA through noon on Tuesday. The start times
will be staggered from southwest to northeast to account for the
progression of the band of heavy snow.
.LONG TERM...
This system should pull east of the area by Wednesday morning.
Behind it, the region will be in northwest flow, with temperatures
on the cooler side of average. Expect highs Wednesday-Friday to be
in the low to perhaps mid 30s, with lows in the teens and 20s.
Precip chances and somewhat warmer temps may return by the
weekend, though model guidance has been rather inconsistent.
&&
.AVIATION(21Z TAFS)...
Gusty east to southeast winds are expected into Monday night
across the area. The gusts should gradually increase from around
20 knots into early this evening to around 30 knots or a little
higher later tonight into Monday. These gusts should linger into
Monday night, before weakening Tuesday.
Mostly clear skies are expected into this evening. Middle to high
clouds will gradually work eastward into the area later tonight
into Monday. Ceilings should gradually lower into the afternoon.
At this time, it appears that mainly snow will push east into the
area Monday afternoon, reaching the Lake Michigan shore by 6 PM
CST Monday evening. A period of moderate to perhaps heavy, wet
snow should affect the area during the late afternoon into the
evening hours, before becoming light after midnight and lingering
into Tuesday evening.
Several slushy inches of snow accumulation are possible late
Monday afternoon into Monday evening, during the moderate to
heavy wet snow. 1 to 2 inch per hour rates are possible during
this period.
This would be the most impactful period, with ceilings and
visibilities at or below alternate minimums and possibly down to
airport minimums at times. Another inch or two may occur later
Monday night into Tuesday night, with rates of up to 1/4 inch per
hour.
Keep up with later forecasts, as we should be able to fine tune
these trends.
&&
.MARINE...
East southeast winds of 10 to 20 knots are expected into early
this evening across the nearshore waters of Lake Michigan. These
winds will generate waves of 3 to 4 feet. Small craft should
exercise caution during this time.
The Small Craft Advisory is now in effect from 9 PM CST this
evening until 3 PM CST Monday afternoon, with a Gale Warning now
in effect from then until 12 AM CST Tuesday.
A tight pressure gradient tonight into Monday night will allow
for gusty east to southeast winds and high waves. Gusts will
reach up to 35 knot gales later Monday afternoon and evening.
Waves will be in the 6 to 10 foot range as well later tonight
into Monday night, with the highest waves Monday evening.
Winds and waves will weaken for a time Tuesday, as low pressure
passes south of the area. Winds will then become northeast to
north and gusty Tuesday night into Wednesday. Waves will build
into the 3 to 6 foot range. A Small Craft Advisory will be
needed, after the Gale Warning expires, for later Monday night
into Wednesday.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from noon Monday to noon CST Tuesday for
WIZ056-062-063-067>069.
Winter Weather Advisory from 6 PM Monday to noon CST Tuesday for
WIZ051-052-059-060-066.
Winter Weather Advisory from 3 PM Monday to noon CST Tuesday for
WIZ046-047-057-058-064-065-070>072.
LM...Small Craft Advisory from 9 PM this evening to 3 PM CST Monday
for LMZ643>646.
Gale Warning from 3 PM Monday to midnight CST Monday night for
LMZ643>646.
&&
Tonight and Aviation/Marine...Wood
Monday through Sunday...BoxellHazardous weather outlook, Mar 4, 2:57 PM CST, 17 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 257 PM CST Sun Mar 4 2018 WIZ046-047-051-052-056>060-062>072-052100- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 257 PM CST Sun Mar 4 2018 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Sunday A band of intense snow, perhaps initially mixed with some rain, will push into the outlook area from the southwest around mid day Monday, and will continue to sweep east across the area into tomorrow evening. A quick several inches of snowfall is expected with this band, along with considerable reductions in visibility. Gusty east winds will also result in blowing and drifting of snow. Travel impacts are likely Monday afternoon and evening. A period of freezing drizzle is possible Monday evening and night, before snow returns to the area Tuesday. Snow showers will continue Tuesday and Tuesday evening. Additional travel impacts are likely on Tuesday. See the Winter Weather Advisory for additional details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ643>646-052100- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 257 PM CST Sun Mar 4 2018 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Tonight A Small Craft Advisory goes into effect at 9 PM tonight. .DAYS TWO THROUGH SEVEN...Monday through Sunday The Small Craft Advisory will become a Gale Warning Monday afternoon. East gales to 35 knots will continue from Monday afternoon into Monday night. In addition to the high winds, waves of 7 to 10 feet are expected in the nearshore waters Monday afternoon through Tuesday morning. www.weather.gov/mkx
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 2:45 PM CST | Winter Weather Advisory | MKX | Columbia, Dane, Dodge, Fond du Lac, Green, Green Lake and 14 more | 46 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.